Simple jQuery Dropdowns
Please use this identifier to cite or link to this item: http://repository.li.mahidol.ac.th/dspace/handle/123456789/25537
Title: Ocular toxicity of chloroquine among Thai patients
Authors: Siripen Puavilai
Skowrat Kunavisarut
Mongkol Vatanasuk
Penwadee Timpatanapong
Suwitcha T. Sriwong
Suchela Janwitayanujit
Kanokrat Nantiruj
Kitti Totemchokchyakarn
Suwanna Ruangkanchanasetr
Mahidol University
Faculty of Medicine, Ramathibodi Hospital, Mahidol University
Keywords: Medicine
Issue Date: 1-Dec-1999
Citation: International Journal of Dermatology. Vol.38, No.12 (1999), 934-937
Abstract: Background: Chloroquine has been prescribed for the treatment of various diseases. The most serious side-effect of chloroquine is retinopathy. The frequency of occurrence of retinopathy varies from 0.001 to 40% depending on the criteria used. The purpose of this study was to evaluate the incidence of ocular toxicity from chloroquine treatment among Thai patients. Methods: A retrospective study was carried out in patients treated with chloroquine at Ramathibodi Hospital over the past 10 years (1987-1997). Patients eligible for review were followed by ophthalmic examination by an ophthalmologist for at least 6 months after starting treatment. Results: One hundred and fifty- five patients were studied. Nineteen were men and 136 were women. They ranged in age from 10 to 70 years. Most patients received 250 mg of chloroquine per day. The duration of treatment varied from 6 months to 14 years, and the cumulative dose of chloroquine ranged from 26 to 1771 g. Fourteen patients (9%) had only corneal deposition, while 22 (14.2%) developed retinopathy. There were no correlations between corneal deposits or retinopathy and age, sex, duration of treatment, or cumulative dose of chloroquine. Conclusions: The present study confirms the finding reported by Mackenzie (Am J Med 1983; 75 (Suppl 1A): 40-45) that retinopathy is not related to the duration of treatment and cumulative dose of chloroquine. Based on our finding that retinopathy can be detected as early as 9 months after starting chloroquine therapy, we recommend routine ophthalmic examination before treatment and every 6 months thereafter.
URI: https://www.scopus.com/inward/record.uri?partnerID=HzOxMe3b&scp=0033434041&origin=inward
http://repository.li.mahidol.ac.th/dspace/handle/123456789/25537
ISSN: 00119059
Appears in Collections:Scopus 1991-2000

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.